Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Lubbock, TX

September 2, 2010Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 2, 2010, 6:18 PM CDT for Briscoe County, Hall County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2010, 6:18 PM CDT (23:18 UTC)
Expired
Sep 2, 2010, 8:15 PM CDT
In force
117 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Briscoe County, TX, Hall County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WGUS54 KLUB 022318
FFWLUB
TXC045-191-030115-
/O.NEW.KLUB.FF.W.0009.100902T2318Z-100903T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT THU SEP 2 2010

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.
  SOUTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 815 PM CDT

* AT 612 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT UPWARDS OF 2 TO 3 INCHES OF RAIN HAS FALLEN DURING THE LAST 
HOUR NEAR CAPROCK CANYONS STATE PARK...JUST NORTHWEST OF QUITAQUE. 
HEAVY RAINFALL CONTINUED TO FALL...AND AN ADDITIONAL INCH OF 
RAINFALL IS LIKELY. FLASH FLOODING IS LIKELY ALONG ROADWAYS...DRY 
CREEKS AND IN CANYON AREAS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPROCK    
  CANYON ST. PARK AND QUITAQUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID STREAMS OR CREEKS DURING THREATENING RAINS. A FLASH FLOOD
WARNING MEANS FLOODING IS IMMINENT.

&&

LAT...LON 3431 10077 3431 10124 3446 10121 3444 10074

$$
1 follow-up statement
126 
WGUS74 KLUB 030037
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
737 PM CDT THU SEP 2 2010

TXC045-191-030115-
/O.CON.KLUB.FF.W.0009.000000T0000Z-100903T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRISCOE TX-HALL TX-
737 PM CDT THU SEP 2 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN HALL AND SOUTHEASTERN BRISCOE COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS AND HEAVY RAINFALL HAD SUBSIDED OVER THE WARNED 
AREA...HOWEVER...RUNOFF FROM PREVIOUS RAINS IN EXCESS OF 2 INCHES IN 
ONE HOUR WILL CONTINUE TO RESULT IN RUNOFF FLOODING OF LOW LYING 
AREAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPROCK 
CANYONS STATE PARK...TURKEY AND QUITAQUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3431 10077 3431 10124 3446 10121 3444 10074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:49 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 2, 3:49 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT THU SEP 2 2010

.SHORT TERM...
THE CURRENT FORECAST REMAINS VALID...AND THE CURRENTLY PLEASANT
WEATHER ON THE SOUTH PLAINS WILL BEGIN TO DETERIORATE RAPIDLY DURING
THE NEXT 1-4 HOURS.

CUMULUS FIELDS/INCIPIENT THUNDERSTORMS ARE NOW DEVELOPING ALONG THE
PRE-FRONTAL TROUGH/DRYLINE OVER THE WESTERN SOUTH PLAINS AND IN
VICINITY OF THE INITIAL WIND SHIFT/FRONT NEAR PALO DURO/TULE
CANYONS. OF IMMEDIATE CONCERN ARE THE STORMS DEVELOPING ALONG THE
TROUGH/DRYLINE ATOP A DEEPLY MIXED PBL AND 40-50 DEGREE TEMP/TD
SPREADS. STRONG PULSE-TYPE UPDRAFTS IN THIS ENVIRONMENT WILL
CERTAINLY POSE A RISK OF DOWNBURSTS/LOCALIZED DAMAGING WINDS.
OTHERWISE...ALL SOLUTIONS AGREE THAT SCATTERED/NUMEROUS STORMS
WILL EVENTUALLY DEVELOP ALONG THE FRONT AS IT SWEEPS SOUTHWARD
ACROSS THE SOUTH PLAINS LATER THIS AFTERNOON/EVENING. AS DISCUSSED
IN THE PREVIOUS DISCUSSION...THIS ACTIVITY WILL POSE A THREAT OF
DAMAGING WINDS SHOULD STRONG COLD POOLS CONGEAL GIVEN THE DEEPLY
MIXED AND HIGHLY UNSTABLE PRE-STORM ENVIRONMENT.

IN THE AMBIENT POST FRONTAL ENVIRONMENT...3-4MB/3HR PRESSURE RISES
HAVE PERSISTED THROUGH THE DAY...DESPITE CURRENT DIURNAL PRESSURE
MINIMUM. AS SUCH...OBSERVED WIND SPEEDS WITHIN A NARROW ZONE OF
TIGHT MSLP GRADIENTS IMMEDIATELY BEHIND THE FRONT NOW RANGE FROM 25
TO 30 KT. RUC AND NAM PROGGED GRADIENT/SURFACE WINDS AOA 30KT AND
850MB WINDS 40-50KT CONTINUE TO ARGUE FOR AT LEAST TRANSIENT/BRIEF
ADVISORY LEVEL WIND SPEEDS /25-35 MPH RANGE/ OVER THE NORTHERN ZONES
LATE THIS AFTERNOON AND THIS EVENING.

BY SUNRISE...THE FRONT WILL HAVE PROGRESSED WELL SOUTH TOWARD THE
INTERSTATE 10 CORRIDOR...AND LINGERING SHOWERS/CONVECTION WILL BE
ENDING OVER THE SOUTHERN ZONES.

&&

.LONG TERM...
LITTLE TO TALK ABOUT IN THE LONG TERM FORECAST UNTIL THE MIDDLE OF
NEXT WEEK. AN UPPER HIGH WILL SLIDE EAST THIS WEEKEND WITH ANOTHER
CLOSED LOW MOVING ACROSS THE UPPER MIDWEST IN A PROGRESSIVE PATTERN.
THE NEXT ITEM OF INTEREST WILL BE A TROUGH DIVING DOWN INTO THE
SOUTHWEST US FROM THE PACIFIC NORTHWEST. FLOW WILL TURN
SOUTHWESTERLY AHEAD OF THIS FEATURE DRAWING MID AND UPPER LEVEL
MOISTURE INTO THE REGION. WITH LIFT ALSO SPREADING OVER THE AREA
AHEAD OF THE TROUGH...THERE COULD BE SEVERAL CONSECUTIVE DAYS OF
CONVECTION AS CURRENTLY DEPICTED IN THE MODELS. HOWEVER...CONFIDENCE
REMAINS LOW IN ENSEMBLE FORECASTS. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  79  51  85  58 /  30   0   0   0   0
TULIA         57  78  50  83  58 /  50   0   0   0   0
PLAINVIEW     58  77  52  84  59 /  50   0   0   0   0
LEVELLAND     59  78  52  86  59 /  50  10   0   0   0
LUBBOCK       60  79  55  85  62 /  60  10   0   0   0
DENVER CITY   60  80  55  86  59 /  50  10   0   0   0
BROWNFIELD    61  80  55  87  62 /  60  10   0   0   0
CHILDRESS     60  83  55  86  60 /  70   0   0   0   0
SPUR          63  80  57  87  62 /  70  10   0   0   0
ASPERMONT     65  83  60  87  65 /  70  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>035.

&&

20/01
Hazardous weather outlook, Sep 2, 1:03 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
103 PM CDT THU SEP 2 2010

TXZ021>044-031815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
103 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND SWEEP
SOUTHWARD ACROSS MUCH OF THE SOUTH PLAINS LATER TODAY...ESPECIALLY
ALONG A FAST ADVANCING COLD FRONT THAT WILL PUSH SOUTHWARD THROUGH
THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...
WITH A PRONOUNCED THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE STORMS WILL BE THOSE OVER ALONG
AND EAST OF THE INTERSTATE 27 CORRIDOR...THEN ALONG AND SOUTHEAST
OF THE U.S. HIGHWAY 385 CORRIDOR. LOCALIZED WIND GUSTS IN EXCESS
OF 70 MPH MAY ACCOMPANY THUNDERSTORMS OVER PORTIONS OF THE THE
EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS EAST OF THE
CAPROCK. BRIEF HEAVY RAINFALL AND HAIL UP TO ONE INCH DIAMETER
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

NON PRECIPITATION

NORTH TO NORTHEASTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS OF
25 TO 35 MPH IN THE WAKE OF A PASSING COLD FRONT LATE THIS
AFTERNOON AND THIS EVENING OVER THE EXTREME SOUTHERN PANHANDLE AND
THE NORTHWESTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 2, 5:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 E WOLFFORTH           33.51N 101.96W
09/02/2010  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1000301

JWJ
Local storm report, Sep 2, 5:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 SSW LUBBOCK           33.52N 101.90W
09/02/2010  E1.25 INCH       LUBBOCK            TX   EMERGENCY MNGR

0541 PM     TSTM WND GST     4 SSW LUBBOCK           33.52N 101.90W
09/02/2010  E60 MPH          LUBBOCK            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1000302
EVENT NUMBER LUB1000303

JWJ
Local storm report, Sep 2, 5:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
547 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     3 ENE WOLFFORTH         33.52N 101.97W
09/02/2010  E70 MPH          LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1000304

JWJ
Local storm report, Sep 2, 5:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             2 W LUBBOCK             33.58N 101.91W
09/02/2010  E1.00 INCH       LUBBOCK            TX   PUBLIC

            ON TEXAS TECH CAMPUS

&&

EVENT NUMBER LUB1000305

JWJ
Local storm report, Sep 2, 5:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 WNW LUBBOCK           33.59N 101.91W
09/02/2010  E1.00 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER LUB1000306

JWJ
Special weather statement, Sep 2, 6:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT THU SEP 2 2010

TXZ026-032-022330-
CHILDRESS-COTTLE-
605 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE  AND CHILDRESS
COUNTIES...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF CHILDRESS...MOVING SOUTH AT
10 MPH. A SECOND STORM WAS DEVELOPING 10 MILES NORTH OF CHILDRESS.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:15 PM CDTSevere Thunderstorm WarningLUBHall30 min
Sep 1, 7:47 PM CDTSevere Thunderstorm WarningLUBHall28 min
Sep 2, 1:03 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 9 more8 hr
Sep 2, 4:38 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley67 min
Sep 2, 5:11 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Hockley, Lubbock64 min
Sep 2, 5:47 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley58 min
Sep 2, 6:33 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley57 min
Sep 2, 6:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock35 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.